Erowid Canvas Tote/Shopping Bag
This reusable "Ecobag" is made of 100% recycled mid-weight
(10 oz) cotton canvas, printed with the Erowid logo.
Donate now and receive yours!
Completely Addictive
Modafinil
by supposedlysober
Citation:   supposedlysober. "Completely Addictive: An Experience with Modafinil (exp82145)". Erowid.org. Apr 15, 2010. erowid.org/exp/82145

 
DOSE:
1000 mg oral Modafinil

BODY WEIGHT: 165 lb


I am a recovering drug addict / alcoholic who has been sober, or at least I like to think, for the past 7 years. This means I haven't used alcohol or narcotics / pot / etc for the past 7 years. I was recently prescribed Provigil (Modafinil) at my own request. A friend who took it described it as a nice 'peppy' buzz that gave him energy throughout the day. I also read that it was prescribed to pilots and people who travel a lot for jetlag, and I travel every weekend, often out of the country. I decided to try taking it at home first though, and see how it worked. I work at home during the week producing music and thought it might be a nice creative edge to get me through some creative blocks, aside from its benefit while travelling. I don't know what exactly I was expecting, but was completely blown away at how this stuff affected me.

As another user on here described it, this stuff is like cocaine in a pill -- for me at least. EXACTLY the same high, just not quite as intense, but extremely pleasurable. I thought, 'great, I've just discovered a substance with no side effects, that's not addictive, that makes me feel exactly like cocaine.' I was floored. Talkative, calling friends, writing emails, and best of all, making some really amazing music. Then about an hour and a half after the 'high' hit me, . . . it turned off. Instantly. Just like cocaine. It was a feeling I hadn't felt in 7 years, since the last time I did hard drugs. Extreme depression, everything is bad, don't want to move or do anything, just want more of the drug so I don't have to feel this horrible feeling. So I popped 4 more of them. The high came back, and I continued to make music. It brought back a love and excitement for my craft that I hadn't felt in as long as I could remember. The problem was, I came down again.

Now the problem this brutal comedown presents is - I come down from the emotional and mental high, but I am still wide awake, so I am forced to stay awake and endure this horrible feeling and depression. For TWELVE HOURS. To me it was infinitely worse than the comedown off speed.

I ended up finishing my bottle of 30 Provigil in 4 separate crazy days of over-consumption. They were spread out over a couple weeks. Each time I experienced the same great, pleasurable, amazing cocaine-like high, and each time the comedown got progressively worse. On one occasion it was so horrible I drank a bottle of Robitussin to knock myself out because it was so unbearable, and Robitussin was the only thing I had that I thought would do the job, aside from buying alcohol which I luckily still had the self-control not to use.

After finishing the bottle 4 days ago, I vowed not to refill it. It took me 2 days after my last use to get back to 'normal' and have energy and motivation again, but I still can't stop thinking about it. I tried to make music today but had no creativity or spark. In fact, I can't imagine making music without Provigil now, even though I've been doing it for the past 7 years with great success, using no substances whatsoever. Now I am thinking I will go refill the prescription tomorrow, in the interest of my career - so that I can have the motivation and creativity to make music again, and subsequently make money. But that comedown is so brutal that I don't think I could handle it again, so I am thinking I will go see a psychiatrist to prescribe me some really strong sleeping pills. That way I can take Provigil in the evening, then knock myself out with a sleeping pill or two when the comedown happens, so I don't have to endure it.

If all of the above doesn't sound like addiction, I don't know what does. The fact that a bottle of these things costs me $270 doesn't even matter, I make a very good living. But the fact that I am now using a chemical to trigger my creativity on-call does. And combining chemicals to bring myself up and then down is even worse.

My hope in writing this is that it serves as a warning to anybody else with an addictive personality out there who is considering taking it. The scary thing is, I read all the reviews before I took it, and still decided to do it. I read the review written by somebody else on here who had gotten hooked on it. And I did it anyway. Why? Well, it's listed as low-risk by the FDA, low potential for addiction, and there were only really one or two accounts of people getting hooked on it. I figured it might be some kind of new super drug -- it made you feel really good but there was no come down.

What I've come to discover from Provigil is that there is no such thing as the perfect drug. ANYTHING that makes me feel THAT good, is going to have a comedown. It's just neuroscience. What goes up must come down. That dopamine has to replenish itself. And when it does, I get 'that' feeling, that comedown, . . . it can't be avoided, and there is no drug in existence that can give me that high without the comedown. And the comedown is what makes me take more of it.

Since I have been using it I have resorted back to many of my old addictive behaviors. I've avoided family members while under the influence, cancelled or missed appointments, and spent hours obsessing about the drug and how I could possibly use it sparingly to improve my life, which as we know is not possible for an addict.

I have notes that I've written to myself while coming down off Provigil -- they are all over my computer. Files, with journal entries or notes -- the most profound of which says . . .

'It's not worth it. Don't refill the prescription. This comedown is the most horrible feeling imaginable. Taking this drug will do you more harm than good in the long run.'

I read that today, sober, and still plan on refilling the prescription tomorrow. As they say in AA. . . 'insanity.'

Trust me, you do not want to mess with this stuff if you are an addict. I suspect there are thousands of other people out there having the same reaction as me, but for whatever reason they aren't writing about it.

I would also like to add that I am a very emotionally / mentally stable person, who has been living happily and successfully for the past 7 years without the use of any intoxicants. I add this because sometimes when I read reviews written by other people I brush them off as 'unstable,' or just figure they have some kind of emotional issues, and are having these adverse reactions because they are emotionally unstable. But I am not. I am (or was) a happy, healthy person, who just got completely blindsided and set back by this supposedly harmless drug.

Exp Year: 2009ExpID: 82145
Gender: Male 
Age at time of experience: 27 
Published: Apr 15, 2010Views: 80,290
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center for permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults